Tornadoes · United States · Oklahoma · 2008
EF1 tornado, Wyandotte to Neosho, Oklahoma, March 31, 2008
From Wyandotte to Neosho, this EF1 tornado ran 5.4 miles across Ottawa and Newton counties on March 31, 2008, touching down at 1:44 PM CDT and reaching 200 yards wide. It killed nobody, and did $125,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 31, 2008
- Touchdown
- 1:44 PM CDT (18:44 UTC)
- Lifted
- 1:52 PM CDT (18:52 UTC)
- On the ground
- 8 minutes
- Path length
- 5.4 miles (8.6 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Counties
- Ottawa and Newton counties
- Touchdown point
- 36.800, -94.669
- Lift-off point
- 36.826, -94.576
- Record number
- 0803311244-01
What the Weather Service recorded
Severe thunderstorms occurred across eastern Oklahoma on the 31st.
Eleven tornadoes and significant flash flooding occurred in response to several clusters of thunderstorms impacting the Missouri Ozarks. The ground was saturated from record rainfall in both the months of February and March.
A tornado severely damaged the roofs of several homes, broke glass windows out of several homes, damaged or destroyed several barns, snapped and uprooted a number of trees, and damaged power poles. This tornado moved into Newton County, Missouri south of Seneca.
This tornado is an extension of the Ottawa County, Oklahoma tornado. A National Weather Service storm survey revealed that an EF-1 tornado impacted sections of western Newton County. Several outbuildings were damaged and destroyed along with damage to several trees.
A National Weather Service storm survey revealed that an EF-1 tornado impacted northern sections of the city of Neosho. Ten homes were damaged, three homes were destroyed, and one business was damaged.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 13:46 UTC and running to 21:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 12:33 UTC | 15:30 UTC | Flash Flood Warning | TSA |
| 12:57 UTC | 13:50 UTC | Severe Thunderstorm Warning | TSA |
| 13:46 UTC | 21:00 UTC | Tornado Watch | TSA |
| 14:15 UTC | 20:58 UTC | Flash Flood Watch | TSA |
| 16:42 UTC | 18:15 UTC | Severe Thunderstorm Warning | TSA |
| 17:45 UTC | 19:13 UTC | Severe Thunderstorm Warning | TSA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 16:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at Mar 31, 9:52 AM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Mar 31, 9:52 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
952 AM CDT MON MAR 31 2008
.UPDATE...
WIDESPREAD SIGNIFICANT SEVERE WEATHER IS EXPECTED ACROSS EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS TODAY...WITH TORNADOES POSSIBLE.
HAVE ALREADY HAD ONE ROUND OF SEVERE HP SUPERCELLS THIS
MORNING...AND MORE STORMS ARE BEGINNING TO DEVELOP ALONG THE
SURFACE BOUNDARY JUST WEST OF THE FA. FRONT LOCATED FROM THE
SOUTHWEST CORNER OF OKLAHOMA...TO JUST WEST OF PONCA CITY...AND UP
INTO EASTERN KANSAS AT 930AM. VERY STRONG WIND SHEAR WILL BE
PLENTY FOR ROTATING STORMS...WITH BETTER DIRECTIONAL SHEAR AHEAD
OF THE SURFACE LOW WHERE WINDS WILL BE ABLE TO BACK. THEREFORE...PLACEMENT
OF SURFACE/MESO LOW WILL DETERMINE WHERE THE HIGHEST THREAT FOR
LONG-LIVED/LARGE TORNADOES WILL BE. HOWEVER...ENVIRONMENT WILL
SUPPORT A TORNADO THREAT JUST ABOUT EVERYWHERE TODAY.
HAVE UPDATED FLASH FLOOD WATCH TO INCLUDE A PORTION OF NORTHEAST
OKLAHOMA DUE TO THE HEAVY RAINFALL THAT FELL OVERNIGHT/EARLY THIS
MORNING ACROSS THIS AREA. HIGH RAINFALL RATES AND TRAINING OF
STORMS WILL OCCUR THROUGH THE REMAINDER OF THE MORNING AND INTO
THIS EVENING.
HAVE NOT MADE ANY BIG CHANGES TO GOING FORECAST...THOUGH SCATTERED
SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT/DRY LINE THIS MORNING
AND AFTERNOON MAY HAVE A LOCALIZED AFFECT ON TEMPERATURES. THIS
PREFRONTAL ACTIVITY SO FAR HAS BEEN LESS THAN MODELS HAVE BEEN
INDICATING...AND THIS WOULD SHIFT THE INSTABILITY GRADIENT MUCH
FURTHER EAST THAN MODELS SHOW. STILL ANTICIPATE DISCRETE
SUPERCELLS INITIALLY THROUGH THE MORNING AND AFTERNOON...WITH A TRANSITION
TO A SQUALL LINE ALONG THE FRONT LATER TONIGHT.
&&
.PREV DISCUSSION... /ISSUED 404 AM CDT MON MAR 31 2008/
DISCUSSION...
A WELL ADVERTISED VERY ACTIVE WEATHER DAY IS ON TAP FOR THE FORECAST
AREA TODAY. CURRENTLY... LONG-LIVED SEVERE SUPERCELLS HAVE
TRAVELED ACROSS CENTRAL OKLAHOMA AND ARE ENTERING OSAGE...
PAWNEE... AND CREEK COUNTIES. THIS ACTIVITY WILL CLEAR THE AREA IN
THE NEXT COUPLE OF HOURS. ALL ATTENTION THEN TURNS TO THIS
AFTERNOON.
A POTENT UPPER TROUGH WILL TRAVERSE THE PLAINS TODAY... WITH ASSOCIATED
SURFACE FEATURES FOCUSING MUCH OF THE SEVERE WEATHER THREAT SQUARELY
ON THE TSA FORECAST AREA.
A VERY MOIST AND UNSTABLE AIRMASS WILL RESIDE ACROSS THE REGION
SOUTH OF AN APPROACHING COLD FRONT AND EAST OF A DRYLINE. FAIRLY STRONG
AFTERNOON SURFACE HEATING... A MID LEVEL JET STREAK TRAVERSING THE
REGION... COMBINED WITH A SURFACE LOW TRACKING FROM SOUTHERN KANSAS
NORTH-EASTWARD WILL SET THE STAGE FOR SEVERE STORMS TO DEVELOP
ACROSS OUR AREA. THIS WILL LIKELY BE IN THE FORM OF DISCREET
SUPERCELLS. IN ADDITION... A SECONDARY SURFACE LOW DEVELOPING TO OUR
SOUTHWEST WILL CAUSE LOW LEVEL WINDS TO BACK... ELEVATING THE THREAT
FOR TORNADOES.
IN ADDITION... THERE WILL LIKELY BE WIDESPREAD HEAVY RAINFALL WITH
THE THREAT FOR FLASH FLOODING... ESPECIALLY ACROSS SOUTHEAST
OKLAHOMA AND WEST CENTRAL ARKANSAS... WHERE 2 TO 3 INCHES OF RAIN
FELL YESTERDAY. A FLASH FLOOD WATCH WILL BE FORTHCOMING FOR THAT
AREA.
THE FRONT WILL MOVE THROUGH THE REGION THIS EVENING... LIKELY PROVIDING
THE FOCUS FOR A SEVERE SQUALL LINE AS IT PASSES. PLEASE REFER TO OUR
LATEST HAZARDOUS WEATHER OUTLOOK AND SHORT TERM FORECAST PRODUCTS FOR THE
LATEST INFORMATION AS THIS WEATHER EVENT DEVELOPS TODAY.
IN THE WAKE OF THIS SYSTEM... CALM WEATHER WILL PREVAIL FOR A COUPLE
OF DAYS. BY LATE WEDNESDAY INTO THURSDAY... ANOTHER POTENT UPPER
TROUGH WILL TRAVERSE THE SOUTHERN PLAINS. AT THE MOMENT... THIS
SYSTEM IS PROGGED TO HAVE ITS SIGHTS SET ON OUR AREA AND COULD VERY
WELL PROVIDE ANOTHER ROUND OF SEVERE WEATHER FOR THE REGION. STAY
TUNED... MID-WEEK FORECASTS WILL BE UPDATED AS NEW INFORMATION
BECOMES AVAILABLE.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 74 43 58 40 / 80 40 0 10
FSM 72 51 62 42 / 90 70 10 10
MLC 74 49 62 45 / 90 50 0 10
BVO 74 40 62 39 / 80 30 0 10
FYV 69 45 57 39 / 90 70 0 10
BYV 68 43 57 36 / 90 70 0 10
MKO 72 46 58 42 / 90 50 0 10
MIO 69 40 57 38 / 90 40 0 10
F10 73 47 59 43 / 80 40 0 10
HHW 75 62 66 50 / 70 50 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR OKZ049-OKZ053-OKZ054-
OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
OKZ063-OKZ067-OKZ068-OKZ069-OKZ072-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...03
LONG TERM....12Hazardous weather outlook, Mar 31, 1:21 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
121 PM CDT MON MAR 31 2008
ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
121 PM CDT MON MAR 31 2008
...SIGNIFICANT SEVERE WEATHER LIKELY THIS AFTERNOON AND EVENING
WITH THE THREAT FOR TORNADOES...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS.
SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...ENTIRE AREA ALONG AND SOUTH OF I44.
FLASH FLOOD.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA EARLY THIS
AFTERNOON...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS LATER
THIS AFTERNOON AND EVENING.
HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...ENTIRE AREA ALONG AND SOUTH OF I44.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
SEVERE THUNDERSTORMS WERE ONGOING THIS AFTERNOON ALONG AND AHEAD OF
A COLD FRONT...WHICH WAS LOCATED NEAR INTERSTATE 44 AT 1 PM. STRONG
LOW LEVEL WINDS WILL CONTINUE TO ENHANCE LIFT AND CREATE STRONG WIND
SHEAR OVER THE REGION THROUGH THE AFTERNOON AND EVENING
HOURS...AND WITH A VERY UNSTABLE AIRMASS IN PLACE...SEVERE
THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF THE
EASTWARD MOVING COLD FRONT. ADDITIONAL DISCRETE SUPERCELLS WILL
DEVELOP ALONG A DRY LINE FURTHER WEST OF THE AREA...AND MAY MOVE
INTO SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS LATER THIS
AFTERNOON AND EVENING. A SURFACE LOW DEVELOPING OVER SOUTHWEST
OKLAHOMA WILL MOVE EAST AS WELL...CAUSING LOW LEVEL WINDS TO BACK
TO THE SOUTH ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. THIS
WILL ENHANCE THE TORNADO THREAT WITH ANY DISCRETE SUPERCELLS THAT
DEVELOP ALONG OR AHEAD OF THE COLD FRONT AND DRY LINE. THE GREATEST
THREAT FOR TORNADOES...INCLUDING A FEW STRONG LONG TRACK
TORNADOES...WILL BE ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS IN
THE AREA CLOSEST TO THE TRIPLE POINT AND EAST OF THE SURFACE LOW.
HOWEVER...THE ENTIRE AREA AHEAD OF THE COLD FRONT WILL HAVE SOME TORNADO
THREAT THIS AFTERNOON THROUGH THIS EVENING. DUE TO THE VERY MOIST
LOW LEVELS...HP SUPERCELLS ARE LIKELY...WHICH MAY MAKE IT
DIFFICULT TO SEE TORNADOES. RESIDENTS ARE URGED TO REMAIN ALERT
AND TAKE IMMEDIATE ACTION WHEN WARNINGS ARE ISSUED FOR THEIR AREA.
IN ADDITION TO THE TORNADO THREAT...VERY LARGE AND DAMAGING HAIL
WILL BE POSSIBLE.
THE STORMS TODAY WILL BE EFFICIENT RAIN PRODUCERS...SO THE THREAT
FOR VERY HEAVY RAINFALL WILL CONTINUE AS WELL. AREAS THAT RECEIVED
EXCESSIVE RAINFALL EARLIER TODAY AND YESTERDAY WILL BE AT A
PARTICULAR RISK FOR FLASH FLOODING. PLEASE REFER TO THE LATEST FLASH
FLOOD WATCH /OKCFFATSA/.
THE SEVERE WEATHER MODE WILL EVOLVE INTO MORE OF A LINEAR SQUALL
LINE THREAT THIS EVENING AS THE COLD FRONT MOVES SOUTHWARD THROUGH
THE REGION. LARGE HAIL WILL REMAIN A THREAT...ALONG WITH DAMAGING
STRAIGHT LINE WINDS AND HEAVY RAINFALL.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED. RESIDENTS SHOULD CONTINUE TO
MONITOR THIS SITUATION VERY CLOSELY. ADDITIONAL WATCHES AND WARNINGS
WILL CONTINUE TO BE ISSUED THIS AFTERNOON AND EVENING
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...HIGH WIND POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM...HIGH WIND...AND HEAVY RAIN POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
EXTENDED DISCUSSION...
GUSTY WINDS BEHIND TODAYS COLD FRONT WILL CONTINUE ON TUESDAY. ANOTHER
POTENT UPPER TROUGH WILL APPROACH THE REGION LATE WEDNESDAY INTO
THURSDAY. ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE AS
ANOTHER COLD FRONT MOVES INTO A MOIST AND UNSTABLE AIRMASS.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD CLOSELY MONITOR FORECASTS FOR THE LATEST
INFORMATION REGARDING THIS NEXT POSSIBLE SEVERE WEATHER EVENT.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.In the hours before
Local storm report, Mar 31, 11:39 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1139 AM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 AM HAIL 7 S BRISTOW 35.73N 96.39W
03/31/2008 E1.00 INCH CREEK OK EMERGENCY MNGR
SOUTH OF BRISTOW ON HIGHWAY 48
&&
JDSLocal storm report, Mar 31, 12:28 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1228 PM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM HAIL RALSTON 36.50N 96.73W
03/31/2008 E0.75 INCH PAWNEE OK PUBLIC
&&Local storm report, Mar 31, 12:50 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1250 PM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM HAIL BROKEN ARROW 36.05N 95.79W
03/31/2008 E0.88 INCH TULSA OK AMATEUR RADIO
1247 PM HAIL HECTORVILLE 35.84N 95.93W
03/31/2008 E0.88 INCH OKMULGEE OK AMATEUR RADIO
&&Local storm report, Mar 31, 12:59 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1259 PM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM HAIL TULSA 36.13N 95.92W
03/31/2008 E0.75 INCH TULSA OK AMATEUR RADIO
REPORTED AT 61ST AND RIVERSIDE.
&&Local storm report, Mar 31, 1:18 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
118 PM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM TSTM WND DMG SLICK 35.78N 96.27W
03/31/2008 CREEK OK EMERGENCY MNGR
BARN DESTROYED NEAR SLICK.
&&Local storm report, Mar 31, 1:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
142 PM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM HAIL STONEBLUFF 35.89N 95.74W
03/31/2008 E0.75 INCH WAGONER OK PUBLIC
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
6.7 hours before the tornado, 74 km from the path. March 31, 2008.
- Mixed-layer CAPE
- 640 J/kg
- Mixed-layer CIN
- -126 J/kg
- Surface CAPE
- 395 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 10.7
- 0-3 km lapse rate
- 4.7 K/km
Springfield, MO (KSGF), 00:00Z
5.3 hours after it, 74 km from the path. April 1, 2008.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -145 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.6 K/km
The radar
The Tulsa radar (KINX), 110 km away, was scanning. The volume nearest the touchdown began at 18:44 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 17:42 UTC | TSTM WND DMG | Miami | Ottawa, OK | BUS BARN ROOF LIFTED OFF AND LANDED ON A NEARBY HOME. |
| 17:56 UTC | HAIL 0.75 | 3 N Big Cabin | Craig, OK | |
| 18:14 UTC | HAIL 0.75 | Joplin | Jasper, MO | |
| 18:16 UTC | TSTM WND GST 55 | Joplin | Jasper, MO | |
| 18:40 UTC | TSTM WND DMG | Wyandotte | Ottawa, OK | TREES DOWN...BUILDINGS DAMAGED FROM WYANDOTTE ON EAST TO THE COUNTY LINE. |
| 18:45 UTC | TSTM WND DMG | 4 S Seneca | Newton, MO | TREES DOWN ON HIGHWAY 43 SOUTH OF HIGHWAY 60 |
| 18:57 UTC | TORNADO | 3 Se Seneca | Newton, MO | EF1 TORNADO WITH WINDS ESTIMATED AT 88 TO 95 MPH. TORNADO WIDTH OF 60 YARDS AND LENGTH OF 600 YARDS. WIND DAMAGE PATH WAS 3 MILES LONG FROM THE OKLAHOMA BORDER SOUTH OF SENECA TO 3 MILES SOUTHEAST OF SENECA. A BARN WAS D |
| 19:00 UTC | TSTM WND DMG | 1 S Seneca | Newton, MO | NUMEROUS REPORTS OF TREE AND POWER LINES DAMAGED. DAMAGE EXTENDS INTO NORTHWEST OKLAHOMA. |
| 19:05 UTC | TSTM WND DMG | 2 N Neosho | Newton, MO | GAS STATION NORTH OF NEOSHO COLLAPSED DUE TO WIND DAMAGE. |
| 19:05 UTC | TORNADO | 1 Nw Neosho | Newton, MO | *** 2 INJ *** EF1 TORNADO DAMAGE CONFIRMED BY NWS STORM SURVEY. TORNADO 80 YARDS WIDE AND 1 MILE IN LENGTH WITH A BROKEN TORNADO TRACK. ESTIMATED WINDS OF 90 TO 100 MPH. WIND DAMAGE NOTED FROM WESTERN SIDE OF NEOSHO TO 1 |
| 19:37 UTC | TSTM WND DMG | 3 Ssw Monett | Barry, MO | THUNDERSTORM WIND DAMAGE FROM 3 MILES SOUTH-SOUTHWEST OF MONETT TO 3 MILES SOUTH OF MONETT. ESTIMATED 80-90 MPH WINDS FROM NWS STORM SURVEY. 2 BARNS DESTROYED. |
| 19:40 UTC | TSTM WND GST 0 | Monett | Barry, MO | 60 MPH WIND GUST REPORTED NEAR MONETT. |
| 19:41 UTC | TSTM WND DMG | Monett | Barry, MO | RACE BROTHERS STORE AND CHURCH AT THE INTERSECTION OF HWY 37 AT THE CITY LIMITS DAMAGED. TRACTOR TRAILOR TURNED ON ITS SIDE. |
| 19:44 UTC | TSTM WND DMG | Monett | Barry, MO | SEMI BLOWN OVER ON SOUTH 37 HIGHWAY. DAMAGE ALSO REPORTED AT A TRUCK STOP, THE ROOF OF THE NAZARENE CHURCH AND THE BAPTIST CHURCH, THE EISENHOWER BUILDING, AND RESIDENTIAL BUILDINGS. TREES ALSO DOWN ON RAILROAD TRACKS. |
| 20:44 UTC | TSTM WND DMG | Monett | Barry, MO | SEMI BLOWN OVER ON SOUTH 37 HIGHWAY. DAMAGE ALSO REPORTED AT A TRUCK STOP, THE ROOF OF THE NAZARENE CHURCH AND THE BAPTIST CHURCH, THE EISENHOWER BUILDING, AND RESIDENTIAL BUILDINGS. TREES ALSO DOWN ON RAILROAD TRACKS. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of March 31, 2008
20 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 31 | 1:23 AM CDT | EF0 | Oklahoma, OK | 0.2 | 20 | |||
| March 31 | 1:39 AM CDT | EF1 | Oklahoma, OK | 3.5 | 100 | $450,000 | ||
| March 31 | 5:46 AM CDT | EF1 | Osage, OK | 5.5 | 250 | $50,000 | ||
| March 31 | 7:25 AM CDT | EF0 | Washington, OK | 0.2 | 100 | |||
| March 31 | 9:20 AM CDT | EF0 | Noble, OK | 0.1 | 20 | $5,000 | ||
| March 31 | 9:48 AM CDT | EF0 | Hickory, MO | 3.4 | 100 | $25,000 | ||
| March 31 | 10:09 AM CDT | EF0 | Lawrence, MO | 0.5 | 40 | $20,000 | ||
| March 31 | 10:33 AM CDT | EF0 | Vernon, MO | 0.2 | 10 | |||
| March 31 | 11:59 AM CDT | EF0 | Cedar, MO | 0.6 | 75 | $5,000 | ||
| March 31 | 1:59 PM CDT | EF0 | Newton, MO | 3.8 | 80 | 3 | $100,000 | |
| March 31 | 2:17 PM CDT | EF2 | Dallas, MO | 4.7 | 300 | 3 | $1.0 million | |
| March 31 | 2:46 PM CDT | EF2 | Laclede, MO | 1.8 | 75 | $500,000 | ||
| March 31 | 3:05 PM CDT | EF0 | Johnson, TX | 0.8 | 40 | $35,000 | ||
| March 31 | 3:10 PM CDT | EF0 | Johnson, TX | 1.5 | 40 | $75,000 | ||
| March 31 | 4:45 PM CDT | EF0 | Monroe, IL | 1.8 | 30 | |||
| March 31 | 5:06 PM CDT | EF0 | Polk, MO | 0.8 | 50 | $25,000 | ||
| March 31 | 5:12 PM CDT | EF0 | Ozark, MO | 0.2 | 20 | $1,000 | ||
| March 31 | 5:47 PM CDT | EF0 | Howell, MO | 0.0 | 20 | $10,000 | ||
| March 31 | 7:10 PM CDT | EF0 | Choctaw, OK | 0.1 | 75 | |||
| March 31 | 7:31 PM CDT | EF1 | McCurtain, OK | 4.9 | 450 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.